California, 2002

Flash Flooding and Flooding in California, December 13 to 16, 2002

December 13 to 16, 2002 · NWS MTR · 21 events in 13 counties and zones

December turned out to be one of the wettest on record at many locations throughout theCWA. There were three primary episodes of precipitation in December, the first a two-day storm on the 9th and 10th.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MTR wrote it up.

December turned out to be one of the wettest on record at many locations throughout theCWA. There were three primary episodes of precipitation in December, the first a two-day storm on the 9th and 10th. With less than an inch and a half accumulation at any one location over the period, flooding problems were not an issue. However, the rainfall totals helped to further saturate the soil. The next and by far most serious storm episode begin on the 13th of the month and lasted on and off through the 21st. A very strong and moist jet stream developed across the Pacific Ocean and brought a series of storms into California. Wave after wave of locally heavy rain pounded the north bay counties for days. Flooding became a serious issue, not just for urban and small stream flooding, but for mainstem flooding as well. Flood warnings were issued for the Russian and Napa rivers and the forecast points along these rivers reached flood stage on the 16th and 17th of the month. With a flood stage of 19 feet, the Healdsburg gauge on the Russian River crested at 19.56 feet. With a flood stage of 32 feet, the Guerneville gauge on the Russian River crested at 33.57 feet. With a flood stage of 13 feet, the St. Helena gauge on the Napa River crested at 15.47 feet. With a flood stage of 25 feet, the Napa gauge on the Napa River crested at 26.44 feet. Most of the mainstem flooding was minor in nature but there were areas of moderate flooding, mostly agricultural land. The last storm episode occurred from the 28th to the 31st. These storms appeared to have the development to create serious flooding problems and because of that flood warnings were issued for the mainstems of the Russian and Napa rivers. The jet stream that set up actually drove these storms further north than expected and the possible flooding over the north bay counties never materialized as serious as believed. A good 2 to 4 inches of rain did fall over the area during that time with the most significant amounts over the coastal mountains. Urban and small stream flooding did occur and there was great concern for possible mudslides due to the saturation of the soil. Historically, December 2002 became the 6th wettest in downtown San Francisco, our most well known location, since records began in 1849. The total of 12.03 inches was 378% of normal and accounted for 54% of the total seasonal rainfall for that location. Across the HSA at the end of December seasonal rainfall totals averaged 150 to 200 percent of normal for San Francisco and the north bay, and 125 to 175 percent of normal for the south bay and Monterey/San Benito counties.Some 24 hour rain falls are as follows:DEC 13-18/2002 Storm Total 4pm to 4pmLocation 12/13 12/14 12/15 12/16San Francicso Bay AreaRichmond 2 1.9 0.51 1.63Concord 0.9 0.5 0.45 0.85Fremont 0.39 0.97 0.22 1.14Kentfield 5.5 4.17 0.91 2.26Livermore 0.38 0.94 0.56 2.66San Rafael 4.51 2.98 1.16 2.72Moffett Field 0.34 1.01 0.73 1.36Napa 1.8 2.7 0.55 2.27Oakland Musm 2.69 2.09 0.19 2.04Oakland AP 1.17 1.88 0.2 1.27Pacifica 2.11 2.55 0.17 2.05Redwood City 1.35 2.58 0.34 1.94San Jose AP 0.15 1.08 0.58 1.08San Jose 0.15 0.72 0.63 1.05SFO 1.04 1.6 0.22 2.23San Francisco DT 1.14 1.89 0.29 1.88Santa Rosa 2.15 3.12 0.85 1.98Monterey Bay AreaBig Sur Station 0.89 2.06 1.01 2.52Carmel Valley 0.09 0.43 0.81 1.73Gilroy 0.36 0.31 0.98 1.95Hollister 0.05 0.38 0.44 1.94King City 0.11 0.09 0.26 1.14Mntry NWSFO 0.15 0.38 0.7 1.14Morgan Hill T 1.22 0.87 2.75Salinas 0.24 0.64 0.09 0.68Santa Cruz 2.88 3.59 0.46 1.24Watsonville 1.45 2.35 0.6 1.1

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Dec 13, 3:46 AM PST, 5 hours 14 minutes earlier.

Area forecast discussion, Dec 13, 3:46 AM PST, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
330 AM PST THU DEC 12 2002

LOOKS AS THOUGH THE GFS IS THE MODEL OF CHOICE GIVEN IT WAS MUCH
WETTER THAN THE ETA FOR FRIDAY.  LATEST SATELLITE IMAGERY SHOWS
THE CLOUDS ENHANCING BETWEEN THE FIRST WAVE THAT WENT THROUGH
EARLIER TONIGHT AND THE MAIN TROUGH NEAR 38/132.  THIS IS THE WARM
SECTOR AND CONTAINS THE REMNANTS OF THE TYPHOON.  NESDIS INDICATES
FAIRLY HIGH PWS IN THIS SECTOR.  BODEGA BAY PROFILER AND CAZADERO
RAINGAUGE IN SONOMA COUNTY SHOWING ALREADY 30 TO 40 KNOT UPSLOPE
AND 2.5 INCHES OF RAIN LAST 6 HOURS. THIS IS JUST A SIGN OF THINGS
TO COME.

CURRENT FORECAST FOR SATURDAY EVENT LOOKS TO BE ON TRACK WITH HIGH
WIND WATCH FOR NORTHERN HALF OF CWA AND HIGH SURF FOR ENTIRE COAST.
LOOKS AS THOUGH THE FRONT WILL PASS SOMETIME SATURDAY NIGHT. GIVEN
THE MOISTURE CONTENT AND HIGH THETEA E AIR IN THIS WARM SECTOR HAVE
ADDED THE POSSIBILITY OF THUNDERSTORMS FOR SATURDAY. THIS SYSTEMS HAS
SIMILAR CHARACTERISTICS TO THE EARLY NOVEMBER STORM. AFTER FRONT
PASSES WILL STILL HAVE GOOD ONSHORE FLOW SO SHOWERS AND OROGRAPHIC
RAIN WILL CONTINUE ESPECIALLY IN THE NORTH.

GFS HAS PULLED THE NEXT STORM FOR SUNDAY FURTHER NORTH AND DELAYED
IT SOMEWHAT. THUS HAVE HAD TO CHANGE THE FORECAST TO REFLECT THIS.
STILL LOOKS LIKE A GOOD EVENT BUT THE MAIN TROUGH DOES NOT PASS
THROUGH UNTIL MONDAY NIGHT.  MAY SEE ANOTHER ROUND OF WIND LATE
SUNDAY NIGHT AND MONDAY MORNING.

EXTENDED SHOWS ANOTHER COLD UPPER LOW BY LATE THURSDAY INTO FRIDAY.
STORM DOOR HAS OPENED WIDE.

STS +++ SFO 87+ SJC 879 LVK 87+ MRY 0548. REYNOLDS

.SFO...TDY...SCA...PT ARENA TO PT PIEDRAS BLANCAS AND SFO AND MRY
                   BAY.
       TDY THRU MON...HIGH SURF ADVY...PT ARENA TO PT PIEDRAS BLANCAS
                   AND MRY BAY.
       SAT...HIGH WIND WATCH...ALL COUNTIES FROM SANTA CRUZ/SANTA
                   CLARA N.

FXUS66 KMTR 131146 RRA
AFDMTR

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
330 AM PST FRI DEC 13 2002

LOOKS AS THOUGH THE GFS IS THE MODEL OF CHOICE GIVEN IT WAS MUCH
WETTER THAN THE ETA FOR FRIDAY.  LATEST SATELLITE IMAGERY SHOWS
THE CLOUDS ENHANCING BETWEEN THE FIRST WAVE THAT WENT THROUGH
EARLIER TONIGHT AND THE MAIN TROUGH NEAR 38/132.  THIS IS THE WARM
SECTOR AND CONTAINS THE REMNANTS OF THE TYPHOON.  NESDIS INDICATES
FAIRLY HIGH PWS IN THIS SECTOR.  BODEGA BAY PROFILER AND CAZADERO
RAINGAUGE IN SONOMA COUNTY SHOWING ALREADY 30 TO 40 KNOT UPSLOPE
AND 2.5 INCHES OF RAIN LAST 6 HOURS. THIS IS JUST A SIGN OF THINGS
TO COME.

CURRENT FORECAST FOR SATURDAY EVENT LOOKS TO BE ON TRACK WITH HIGH
WIND WATCH FOR NORTHERN HALF OF CWA AND HIGH SURF FOR ENTIRE COAST.
LOOKS AS THOUGH THE FRONT WILL PASS SOMETIME SATURDAY NIGHT. GIVEN
THE MOISTURE CONTENT AND HIGH THETEA E AIR IN THIS WARM SECTOR HAVE
ADDED THE POSSIBILITY OF THUNDERSTORMS FOR SATURDAY. THIS SYSTEMS HAS
SIMILAR CHARACTERISTICS TO THE EARLY NOVEMBER STORM. AFTER FRONT
PASSES WILL STILL HAVE GOOD ONSHORE FLOW SO SHOWERS AND OROGRAPHIC
RAIN WILL CONTINUE ESPECIALLY IN THE NORTH.

GFS HAS PULLED THE NEXT STORM FOR SUNDAY FURTHER NORTH AND DELAYED
IT SOMEWHAT. THUS HAVE HAD TO CHANGE THE FORECAST TO REFLECT THIS.
STILL LOOKS LIKE A GOOD EVENT BUT THE MAIN TROUGH DOES NOT PASS
THROUGH UNTIL MONDAY NIGHT.  MAY SEE ANOTHER ROUND OF WIND LATE
SUNDAY NIGHT AND MONDAY MORNING.

EXTENDED SHOWS ANOTHER COLD UPPER LOW BY LATE THURSDAY INTO FRIDAY.
STORM DOOR HAS OPENED WIDE.

STS +++ SFO 87+ SJC 879 LVK 87+ MRY 0548. REYNOLDS

.SFO...TDY...SCA...PT ARENA TO PT PIEDRAS BLANCAS AND SFO AND MRY
                   BAY.
       TDY THRU MON...HIGH SURF ADVY...PT ARENA TO PT PIEDRAS BLANCAS
                   AND MRY BAY.
       SAT...HIGH WIND WATCH...ALL COUNTIES FROM SANTA CRUZ/SANTA
                   CLARA N.
Hazardous weather outlook, Dec 13, 4:58 AM PST, 4 hours 2 minutes before
CAZ005>010-065-074-075-141300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
458 AM PST FRI DEC 13 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN FRANCISCO BAY AREA
AND THE CENTRAL CALIFORNIA COAST.

.DAY ONE...TODAY

THE FIRST IN A SERIES OF PACIFIC STORMS WILL PASS THROUGH THE AREA
TODAY. A SECOND AND STRONGER STORM WILL BEGIN TO IMPACT THE AREA
TONIGHT AND SATURDAY. PERIODS OF HEAVY RAIN...INCREASING WINDS...
AND BUILDING SURF WILL ACCOMPANY THESE STORMS. LARGE SWELLS HAVE
BEEN GENERATED OF 15 TO 20 FEET THAT ARE IMPACTING THE COAST FROM
PT. AREANA TO PT. PIEDRAS BLANCAS AND THUS A HIGH SURF ADVISORY HAS
BEEN ISSUED (E.G. REFER TO FZUS76 KMTR FOR DETAILS).

.DAYS TWO THROUGH SEVEN...

A SECOND AND MUCH STRONGER STORM WILL PASS THROUGH THE AREA ON
SATURDAY INTO SATURDAY NIGHT. THIS SYSTEM WILL GENERATE WINDS OF 25
TO 45 MPH WITH POSSIBLE GUSTS TO 60 MPH SATURDAY AFTERNOON AHEAD OF
THE FRONT (E.G. REFER TO WWUS76 KMTR FOR DETAILS) MAINLY IN THE
NORTHERN HALF OF THE AREA.  IN ADDITION THUNDERSTORMS ARE POSSIBLE
GENERATING LOCALLY STRONGER WIND GUSTS. HEAVY RAIN IN THE NORTH BAY
MAY LEAD TO LOCAL FLOODING OF SMALL STREAMS AND PONDING ON ROADWAYS.
A THIRD STORM IS EXPECTED SUNDAY NIGHT INTO MONDAY.  THE MAIN
IMPACTS OF THIS STORM ARE EXPECTED IN THE NORTH BAY WHERE ANOTHER
ROUND OF HIGH WINDS AND LOCAL FLOODING CAN BE EXPECTED. THIS SYSTEM
WILL MOVE THROUGH THE ENTIRE AREA BY TUESDAY MORNING.  CONTINUED
HIGH SURF ALONG THE ENTIRE COASTLINE IS EXPECTED WITH WAVES OF 20 TO
30 FEET LATE SUNDAY INTO MONDAY.

UNSETTELED WEATHER WITH PERIODS OF RAIN WILL CONTINUE INTO THURSDAY
OF NEXT WEEK WITH ANOTHER WET AND MUCH COLDER STORM POSSIBLE BY LATE
IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Sacramento radar (KDAX), 106 km away, was scanning. The volume nearest the first event began at 17:01 UTC.

Open the radar archive at this moment

Event by event

7 flood, 7 heavy rain, 4 high wind, 3 flash flood. Local standard time, as filed.

Flood, Marin

When
December 13, 9:00 AM PST to 12:00 PM PST
Where
Marin County, Countywide
Reported by
DEPT OF HIGHWAYS
Coordinates
38.055, -122.749 (the zone’s center; the record gives no point)

Flood, Alameda

When
December 13, 10:00 AM PST to 1:00 PM PST
Where
Alameda County, Oakland
Reported by
BROADCAST MEDIA
Coordinates
37.651, -121.918 (the zone’s center; the record gives no point)

Flood, San Francisco

When
December 13, 10:00 AM PST to 2:00 PM PST
Where
San Francisco County, San Francisco
Reported by
BROADCAST MEDIA
Coordinates
37.778, -122.442 (the zone’s center; the record gives no point)

Flash Flood, Napa

When
December 13, 9:20 PM PST to 11:30 PM PST
Where
Napa County, Southeast Portion
Reported by
EMERGENCY MANAGER
Coordinates
38.507, -122.330 (the zone’s center; the record gives no point)

Flood, Contra Costa

When
December 14, 9:00 AM PST to 12:00 PM PST
Where
Contra Costa County, Walnut Creek
Reported by
BROADCAST MEDIA
Coordinates
37.923, -121.951 (the zone’s center; the record gives no point)

Flash Flood, Marin

When
December 14, 6:15 PM PST to 7:15 PM PST
Where
Marin County, Southeast Portion
Reported by
EMERGENCY MANAGER
Coordinates
38.055, -122.749 (the zone’s center; the record gives no point)

High Wind, San Francisco County

When
December 15, 10:55 AM PST to December 16, 1:00 AM PST
Where
San Francisco County forecast zone
Measured
44 kt (51 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.778, -122.442 (the zone’s center; the record gives no point)

Flood, Marin

When
December 15, 2:00 PM PST to 5:00 PM PST
Where
Marin County, San Rafael
Reported by
BROADCAST MEDIA
Coordinates
38.055, -122.749 (the zone’s center; the record gives no point)

Heavy Rain, Napa

When
December 15, 8:00 PM PST to December 16, 8:00 AM PST
Where
Napa County, Yountville
Measured
3.39
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.507, -122.330 (the zone’s center; the record gives no point)

Heavy Rain, Sonoma

When
December 15, 8:00 PM PST to December 16, 8:00 AM PST
Where
Sonoma County, Santa Rosa
Measured
2.6
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.525, -122.922 (the zone’s center; the record gives no point)

Heavy Rain, San Francisco

When
December 15, 8:00 PM PST to December 16, 9:00 AM PST
Where
San Francisco County, San Francisco
Measured
1.74
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.778, -122.442 (the zone’s center; the record gives no point)

Heavy Rain, San Mateo

When
December 15, 8:00 PM PST to December 16, 8:00 AM PST
Where
San Mateo County, (Sfo)sfo Intl Arpt
Measured
2.64
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.436, -122.356 (the zone’s center; the record gives no point)

Heavy Rain, Santa Clara

When
December 15, 8:00 PM PST
Where
Santa Clara County, Saratoga
Measured
3.94
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.233, -121.696 (the zone’s center; the record gives no point)

Heavy Rain, Santa Clara

When
December 15, 8:00 PM PST to December 16, 8:00 AM PST
Where
Santa Clara County, Los Gatos
Measured
5.63
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.233, -121.696 (the zone’s center; the record gives no point)

Heavy Rain, Monterey

When
December 15, 8:00 PM PST
Where
Monterey County, Central Portion
Measured
6.1
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.240, -121.309 (the zone’s center; the record gives no point)

High Wind, Alameda / Contra Costa Counties

When
December 15, 10:00 PM PST
Where
Alameda / Contra Costa Counties forecast zone
Measured
80 kt (92 mph)
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, San Francisco County

When
December 15, 10:00 PM PST to December 16, 2:00 AM PST
Where
San Francisco County forecast zone
Measured
61 kt (70 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.778, -122.442 (the zone’s center; the record gives no point)

High Wind, San Mateo Co.

When
December 16, 2:00 AM PST
Where
San Mateo Co. forecast zone
Measured
50 kt (58 mph)
Reported by
AWOS,ASOS,MESONET,ETC

Flood, Sonoma / Marin Counties

When
December 16, 2:00 AM PST to 4:00 PM PST
Where
Sonoma / Marin Counties forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Flash Flood, Napa

When
December 16, 3:33 AM PST to 5:00 AM PST
Where
Napa County, Southeast Portion
Reported by
EMERGENCY MANAGER
Coordinates
38.507, -122.330 (the zone’s center; the record gives no point)

Flood, Sonoma / Marin Counties

When
December 16, 5:00 AM PST to 1:00 PM PST
Where
Sonoma / Marin Counties forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2002Every state in 2002This day in weather historyWarnings in California, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326659, 5326662, 5326663, 5326555, 5326660, 5326556, 5326558, 5326661, 5326560, 5326561, 5326562, 5326563, 5326564, 5326655, 5326656, 5326657, 5326658, 5326559, 5326665, 5326557, 5326664.